Mycobacterium avium-intracellulare cellulitis occurring with septic arthritis after joint injection: a case report
1 School of Public Health, CB#7435, McGravran – Greenberg Hall – 2104H, University of North Carolina at Chapel Hill, Chapel Hill, NC 27599 USA
2 Division of Pulmonary & Critical Care Medicine, Box 3221, Duke University Medical Center, Durham, NC 27710 USA
3 Division of Infectious Diseases, Box 3824, Duke University Medical Center, Durham, NC 27710 USA
BMC Infectious Diseases 2007, 7:9 doi:10.1186/1471-2334-7-9Published: 26 February 2007
Cellulitis caused by Mycobacterium avium-intracellulare has rarely been described. Mycobacterium avium-intracellulare is a rare cause of septic arthritis after intra-articular injection, though the causative role of injection is difficult to ascertain in such cases.
A 57-year-old with rheumatoid arthritis treated with prednisone and azathioprine developed bilateral painful degenerative shoulder arthritis. After corticosteroid injections into both acromioclavicular joints, he developed bilateral cellulitis centered over the injection sites. Skin biopsy showed non-caseating granulomas, and culture grew Mycobacterium avium-intracellulare. Joint aspiration also revealed Mycobacterium avium-intracellulare infection.
Although rare, skin and joint infections caused by Mycobacterium avium-intracellulare should be considered in any immunocompromised host, particularly after intra-articular injection. Stains for acid-fast bacilli may be negative in pathologic samples even in the presence of infection; cultures of tissue specimens should always be obtained.